Are NSAIDs really worth as a pain management option for your dog?
|Effect of NSAIDs on dogs|
What are Non-steroidal anti-inflammatory drugs?
- besides other effects
- Reduced appetite
- Stomach and intestinal ulcers
- Perforation (development of holes) in the stomach and intestinal walls
- Failure of kidney function
- Failure of liver function
- Finally, DEATH!
Pin the article for later
- Toxicity which is dependent on the dose (dose-dependent toxicity)
- Toxicity which does not depend on the dose of the NSAID (dose-independent toxicity)
|NSAIDs can have a detrimental effect on your dog|
- Regular use of NSAIDs can lead to problems in the digestive tract of dogs in a direct as well as indirect manner.
- The direct effects are related to the physical properties of the drug. Since NSAIDs are slightly acidic in nature, they can cause irritation to the lining of the stomach.
- The indirect effects of NSAID can be observed in its role in preventing the body from manufacturing prostaglandins (as I previously mentioned). When the production of prostaglandins is reduced or absent, it can lead to the digestive tract being more prone to damage (prostaglandins protect the stomach and intestinal lining). This can lead to the formation of pores (perforation) in the digestive tract.
- A series of clinical trial done in 2013 showed that NSAID treatment let to adverse effects in 35 dogs of the 64 dogs enrolled in the study. The most common side effect observed was gastrointestinal disturbances.
- Meloxicam (approved for cats too)
- Robenacoxib (approved for cats too)
|Be the voice of your pup|
When your vet prescribes any pain killer, discuss with your vet about the following:
- Inform the vet, if your dog has had any heart or digestive problems previously or has undergone surgery.
- Is currently being administered any other medication. Without the knowledge of current medications, your vet cannot take the right decision of which medicine to administer. It is absolutely not recommended to give a combination of an NSAID and steroid or even 2 different types of NSAIDs at once. These combinations can have detrimental health effects on your dogs.
Monitor your pet, the entire time he/she is being administered NSAIDs. If you see any of the following signs, STOP giving the medication and immediately consult your vet:
- Loss of appetite (Anorexia)
- Reduced activity levels
- Yellowing of gums
- Yellowing of cornea (the white of the eyes)
- Tar colored stool
- Changes in urination frequency
- Learn to identify the side effects listed above and take prompt action.
- Keep your NSAID bottle out of reach of your inquisitive pup.
- If your pup is on NSAID, take him or her in for regular urine and blood check-ups and general monitoring.
- Report any or all of the side effects to your vet.
- Do not hesitate to ask questions to your vet. Your questions might potentially save your dog’s life.
Pin the article for later
|How do pain killers help your dog?
PS: If you like this post, don’t forget to post your comment and share it with your friends. Let’s make more dog guardians better at taking care of their beloved dogs.